Texas, 2022

Hail and High Wind in Texas, April 22, 2022

April 22, 2022 · NWS LUB · 12 events in 9 counties and zones

A strong upper level short wave trough and polar jet stream over the southwestern United States moved across the Rockies on the afternoon of the 22nd which brought widespread severe weather to the Central High Plains down into the Southern High Plains. As a result, strong surface cyclogenesis occurred in lee of the Rockies which brought robust moist southerly winds into the South Plains of West…

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A strong upper level short wave trough and polar jet stream over the southwestern United States moved across the Rockies on the afternoon of the 22nd which brought widespread severe weather to the Central High Plains down into the Southern High Plains. As a result, strong surface cyclogenesis occurred in lee of the Rockies which brought robust moist southerly winds into the South Plains of West Texas. These southerly winds produced severe wind gusts at times also lofting dust across a widespread area. The increase in low level atmospheric moisture and steep mid level lapse rates allowed instability values to rise to around 3000 J/kg by late afternoon. However, a stout elevated mixed layer existed over the area from persistent southwesterly winds overhead. This cap was able to suppress most convection across the region however, one supercell thunderstorm was able to develop. This storm tracked northeastward across Castro County dropping hail up to tennis ball size.

Highest wind gusts below are from the Texas Tech University West Texas mesonet:

73 mph at Lubbock Preston Smith International Airport (ASOS, Lubbock County),|71 mph at Graham (Garza County),|62 mph at Olton (Lamb County),|61 mph at Tulia (Swisher County),|60 mph at Friona (Parmer County),|59 mph at Dimmitt (Castro County),|59 mph at O'Donnell (Lynn County),|58 mph at Silverton (Briscoe County), and|58 mph at Northfield (Motley County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 22, 1:18 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Apr 22, 1:18 PM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
218 PM CDT Fri Apr 22 2022

.SHORT TERM...
The main focus for this afternoon and evening will be the
possibility for strong to severe thunderstorms. Clouds have been
slow to clear the region resulting in temperatures just now reaching
the 80 degree mark. Temperatures should continue to slowly rise
through the afternoon as additional sunshine is attained. Cooler
temps have kept a fairly stout capping inversion overhead with 15Z
LBB AMDAR sounding showing a +6C inversion and a convective temp of
84F. Evidence of the still in place cap is evident on visible
satellite with low level cumulus present across much of the Caprock.
The CU field is most dense from Floyd county southwestward to Lea
county, New Mexico where surface moisture is abundant and surface
flow is somewhat convergent. Currently convective models are in a
general consensus that convective initiation should occur in this
general vicinity northward to the western Texas Panhandle as a
dryline works its way eastward from eastern New Mexico. Overall
upper level support for storm development appears to be marginal at
best which explains why models keep convective coverage isolated and
limited, if the model has convection at all. For now the forecast
will reflect low end storm chances. This will be due to storms
relying mostly on low level initiation which, like with the upper
levels, is lacking enthusiasm. If a storm is able to develop it will
have plenty of CAPE to work with as SPC RAP Mesoanalysis continues
to show MLCAPE between 2000-2500 j/Kg, 0-6 km shear around 50+
knots, and modestly steep lapse rates. The main threats will be wind
gusts up to 70 mph and large hail up to baseball size. The overall
lack of backed surface winds and weak 0-1 km shear will limit the
overall tornado threat, but it will not be null as dewpoints remain
near 60F. Storms will move quickly to the northeast with the overall
convective threat decreasing significantly after sunset.

The combination of a developing surface low over southeastern
Colorado and 40-50 knot LLJ will allow for a windy start to the
night with solid advisory level winds expected. GFS MOS is the most
bullish with sustained winds of 46 mph forecasted at LBB between 7
PM and 1 AM. NAM MOS keeps winds slightly lower at 40 mph. The wind
forecast has been increased accordingly for this evening to reflect
the potential for strong winds. The Wind Advisory will remain in
place through 1 AM tonight across the entire South Plains region.

The upper low currently over the Four Corners will push a Pacific
Front through the region late tomorrow morning into the afternoon.
Though still on the breezy side, winds will be lower tomorrow
afternoon than what is expected tonight (15-20 mph). Minimum RH
values will drop to near 10 percent area wide tomorrow afternoon
despite slightly cooler temps. This will result in elevated to
critical fire weather danger.

.LONG TERM...
As the upper level trough spins off into the Northern Plains on
Saturday, it will send a cold front through the area late Saturday
through early Sunday. This will provide the area with several days
of cooler than seasonal average temperatures. This front is still
expected to stall out just to the south of the area after it moves
through on Sunday. Another short wave moving through the
central/southern Rockies will rotate around the larger scale trough
on Sunday. This will keep southwesterly flow aloft near the frontal
zone. Areas close to the front could see widespread heavy rainfall
which may affect portions of the southern Rolling Plains and
southern South Plains. The location of heavy rainfall will be highly
dependent on the position of the stalled out front. There will be a
strong demarcation between high and low precipitable water air. This
will last through the day Sunday into early Monday when a
reinforcing shot of surface ridging moves into the area.
Temperatures will be on the increase beginning mid-week with an
upper ridge moving overhead.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday morning through Saturday
evening for TXZ021>044.

Wind Advisory until 1 AM CDT Saturday for TXZ021>044.

&&

51/01
Hazardous weather outlook, Apr 22, 10:32 AM CST, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1132 AM CDT Fri Apr 22 2022

TXZ021>044-231645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1132 AM CDT Fri Apr 22 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Thunderstorms, some severe, will be possible across areas on the
Caprock this afternoon and evening. The primary hazards associated
with any storms that form will be hail up to the size of baseballs
and damaging wind gusts up to 70 mph. Though low, the threat for
tornadoes and localized flooding cannot be ruled out. A lower chance
of strong to severe storms and localized flooding exists for areas
off the Caprock before midnight. Strong winds out of the south are
expected throughout most of today, with sustained winds between 25 to
35 mph and gusts up to 50 mph possible across the Caprock and
Rolling Plains. A wind advisory is in effect from 1 PM this afternoon
through 1 AM tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Low chances for thunderstorms will continue late Saturday in the
southeast Rolling Plains while storm chances will improve across the
Rolling Plains and parts of the South Plains Sunday afternoon. A few
strong or severe storms are possible both days. Strong winds are
expected Saturday and a Fire Weather Watch is in effect for the
Texas South Plains, Rolling Plains, and the extreme southern Texas
Panhandle. Wind speeds near 30 mph are possible some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The Lubbock radar (KLBB), 5 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

10 high wind, 2 hail. Local standard time, as filed.

High Wind, Lubbock

When
April 22, 3:22 PM CST
Where
Lubbock forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Hail, Castro

When
April 22, 6:01 PM CST to 6:05 PM CST
Where
Castro County, Hart to 3 mi S of Nazareth
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
34.380, -102.120

Numerous reports were received of quarter to golf ball size hail in Hart (Castro County) as a supercell thunderstorm quickly tracked to the north-northeast across Castro County. The supercell thunderstorm continued to intensify as it moved across the County producing hail as large as tennis ball size south of Nazareth (Castro County) along Farm to Market Road 168. No reports of damage were received.

Hail, Swisher

When
April 22, 6:56 PM CST
Where
Swisher County, 5.36 mi ENE of Happy
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
34.749, -101.758

A storm chaser reported hail up to two inch diameter size along the Swisher/Armstrong County line along Farm to Market Road 1075 approximately five miles east of Happy (Swisher County). No reports of damage were received.

High Wind, Swisher

When
April 22, 7:13 PM CST to 11:22 PM CST
Where
Swisher forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Parmer

When
April 22, 7:18 PM CST to 7:24 PM CST
Where
Parmer forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

High Wind, Castro

When
April 22, 8:19 PM CST
Where
Castro forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Motley

When
April 22, 8:57 PM CST
Where
Motley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

High Wind, Garza

When
April 22, 9:12 PM CST to 10:51 PM CST
Where
Garza forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

High Wind, Lamb

When
April 22, 9:33 PM CST to 10:32 PM CST
Where
Lamb forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Lynn

When
April 22, 9:47 PM CST
Where
Lynn forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

High Wind, Briscoe

When
April 22, 10:21 PM CST
Where
Briscoe forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
April 22, 10:54 PM CST
Where
Lubbock forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010657, 1010489, 1010502, 1010660, 1010666, 1010661, 1010668, 1010664, 1010662, 1010667, 1010665, 1010658.